Louisiana, 2021

Tornado in Louisiana, March 30, 2021

March 30, 2021 · NWS SHV · 1 event in 1 county or zone

A warm front lifted north across North Louisiana and into Southern Arkansas during the afternoon and evening of March 30th, ahead of an upper trough and associated cold front that ejected through the Southern Plains and into the Lower Mississippi Valley. Moderate instability developed at the surface and aloft near this warm front, with large scale forcing ahead of the trough/cold front…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm front lifted north across North Louisiana and into Southern Arkansas during the afternoon and evening of March 30th, ahead of an upper trough and associated cold front that ejected through the Southern Plains and into the Lower Mississippi Valley. Moderate instability developed at the surface and aloft near this warm front, with large scale forcing ahead of the trough/cold front contributing to the development of scattered showers and a few thunderstorms over Southcentral Arkansas and portions of Northcentral Louisiana. Ample deep layer shear and enough directional shear near the warm front contributed to an isolated supercell thunderstorm developing during the evening over East-Central Union Parish, which produced an isolated short-lived tornado east of Farmerville. This storm eventually weakened as it moved into Western Morehouse Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 30, 5:56 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 30, 5:56 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
656 PM CDT Tue Mar 30 2021

.AVIATION...
For the 31/00z TAFs, scattered convection is ongoing and will
move across Northern Louisiana early in the period affecting KMLU
and possibly KELD through 31/03z. Additional showers and
thunderstorms should develop ahead of a cold front across
Southeast Oklahoma, Southwest Arkansas, and Northeast Texas as
early as 31/02z. This activity will affect all TAF sites through
much of the period as it gradually moves southeast. The convection
may be strong at times, but should move away from the TAF sites
just before the end of this cycle. VFR conditions currently
prevail but MVFR/IFR ceilings are expected during the overnight
hours, especially with the onset of the precipitation. Winds will
quickly veer to the north and northeast following the frontal
passage and will increase in speed to between 15 and 20 kts with
gusts near 30 kts during the daytime hours. As the precip ends
late in the period, flight conditions should rapidly improve as
ceilings quickly lift back into the VFR range at most TAF sites.

CN

&&

.PREV DISCUSSION... /issued 302 PM CDT Tue Mar 30 2021/

SHORT TERM...
Beginning to see a little more in the way of widely scattered
convection now where we are getting some thinning of the OVC
across Deep East Texas into Central Louisiana. Latest mesoanalysis
showing increasing CAPE values across this region which marks the
leading edge of a returning warm front that should continue to
rapidly lift back northward this afternoon into the evening hours
before stalling southwest to northeast, near the I-30 Corridor.
Mid level lapse rates across the warm sector this afternoon but
should increase near and in advance of a southeastward moving cold
front later this evening with values just under 7 deg C/km. This
cold front will eventually catch the warm front in the 03z-06z
timeframe and an abundance of CAM solutions suggest rapid
intensification of convection near the corridor during this
window. Cannot rule out isolated severe thunderstorms later this
evening with large hail and damaging wind gusts being the main
threat. Low level winds to appear to veer slightly just ahead of
the cold front which would tend to limit low level rotation but
ample Deep Layer shear could result in a few supercell
thunderstorms near this corridor late this evening.

Have followed closely the timing of the HRRR/NAM12 output as it
pertains to the movement of the cold front which should be near a
TYR...GGG to CDH line by 09z, near or just north of a OCH...SHV...
BQP line by 12z and through all but our extreme southeast zones by
15z Wed. The 850mb front lags the sfc front a pretty good bit
overnight through the day Wednesday which suggests the possibility
of some overrunning showers and isolated thunderstorms vs a clean
break from the precip following the true frontal boundary and this
will tend to hold temperatures down, along with strong cold air
advection in the wake of this boundary overnight tonight through
the day Wednesday. High temperatures will likely be reached across
our southeast half early Wednesday Morning with falling
temperatures during the afternoon while our northwest half should
see some temp recovery by afternoon. Strong post frontal winds
should be felt areawide on Wednesday with a Lake Wind Advisory
likely becoming necessary across much of our region on Wednesday
as well.

That tight pressure gradient should relax Wed Night and with
clearing skies, temperatures will fall well into the 30s areawide
Wed Night with our protected areas of the Ouachitas in Southeast
Oklahoma and Southwest Arkansas likely flirting with freezing
temperatures briefly early Thursday morning.

Prelims to follow...13.

LONG TERM.../Thursday through Tuesday night/

Canadian High pressure will be building into the midSouth early on
Thursday with a 1036mb center sitting over IA/MO at 9am with it's
rather large 1032mb contour all the way down into far south TX. The
Northerly winds over our area will begin to subside as the highest
pressure eases over into the region during the day, and as expected,
our highs will be running a little cooler than average.

Average for early April is lower to mid 70s and we will be more like
middle 60s for the area as a whole for a couple or few days. So some
lower 60s north and a few upper 60s far south with lots of in
between.  On Friday morning the core of the chilly air mass will be
1035mb East of the MS River and easing into IN/KY. This will start
to allow our winds to shift to E/SE after daybreak on the coldest
morning for us in a while. We will see frosty low to mid 30s most
everywhere with a few upper 30s west on the early return flow. The
clouds will be increasing Saturday, and it looks like we may keep
just below average for another day. As for the pattern aloft, we
will transistion from NW flow to weak ridging early in the weekend,
with a midlevel weakness on approach early in the new week.

We can expect a slow warming trend unfolding over the balance of the
weekend with lows edging into and through the 40s over the
weekend. Our highs should edge into the lower 70s for Easter
Sunday. Some morning clouds will greet the day with sunrise at
6:59am CDT, but skies should become partly cloudy by lunch and for
much if not all of the afternoon. Meanwhile, our recent chilly
air mass will continue to hold position over the SE U.S. for the
entire weekend around 1030mb, but with some low level and mid
level moisture return for us into the new week. We will see more
showers and thunderstorms associated with the deepening return
flow and another weaker cold front for midweek.

/24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  56  58  38  65 /  50  70   0   0
MLU  59  59  38  62 /  40  70   0   0
DEQ  46  54  34  65 /  70  40   0   0
TXK  47  55  38  64 /  70  50   0   0
ELD  49  53  35  62 /  70  70   0   0
TYR  52  57  38  65 /  60  60   0   0
GGG  53  55  37  64 /  50  60   0   0
LFK  61  65  38  65 /  20  70   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

09/33
Hazardous weather outlook, Mar 30, 11:10 AM CST, 8 hours 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
1210 PM CDT Tue Mar 30 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-311715-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1210 PM CDT Tue Mar 30 2021

This Hazardous Weather Outlook is for southern Arkansas, for
northern Louisiana, for eastern Texas and for southeast Oklahoma.

.DAY ONE...This Afternoon and Tonight...

A marginal risk for severe weather remains in place for much of the
Four State Area tonight and early in the morning as our next cold
front arrives. While widespread severe weather is currently not
anticipated, any strong storms may produce some hail and isolated
damaging winds. No other hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

No hazardous weather is expected for the next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters will not be needed at this time.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

24

In the hours before

Special weather statement, Mar 30, 7:36 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
836 PM CDT Tue Mar 30 2021

ARZ073-LAZ005-006-014-310215-
Union AR-Lincoln LA-Ouachita LA-Union LA-
836 PM CDT Tue Mar 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY...
UNION...NORTHERN OUACHITA AND NORTHEASTERN LINCOLN PARISHES UNTIL 915
PM CDT...

At 835 PM CDT, Doppler radar was tracking a strong thunderstorm near
Farmerville, or 14 miles northwest of Claiborne, moving northeast at
35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monroe, Huttig, Swartz, Farmerville, Sterlington, Marion, Felsenthal,
Downsville, Fairbanks, D Arbonne, Perryville, Loch Lomon, Spencer,
Oakland, Linville, Haile, Bayou D Arbonne Lake, Rocky Branch, Guthrie
and Deshard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3257 9193 3257 9240 3280 9259 3315 9213
      3313 9211 3311 9214 3307 9213 3303 9211
      3301 9207 3287 9208 3284 9206 3276 9206
      3274 9205 3273 9207 3269 9205 3270 9203
      3271 9204 3271 9197 3266 9194 3266 9191
TIME...MOT...LOC 0135Z 238DEG 29KT 3272 9234

33

The radar

The Shreveport radar (KSHV), 152 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Union

When
March 30, 7:54 PM CST to 7:56 PM CST
Where
Union County, 4.5 mi ENE of Farmerville Arpt to 5.49 mi SSW of Linville
Rating
EF1
Path length
1.18 mi
Path width
105 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
32.748, -92.260

An EF1 tornado with estimated maximum winds near 105 mph touched down near the intersection of Highway 2 and Les Parker Road near the Nolan Place subdivision. A small metal outbuilding was destroyed and large branches were broken while sporadic trees were snapped and uprooted. As the tornado continued northeast toward Joe Kennedy Road, it widened and intensified, snapping numerous hardwood and softwood trees along its path. The tornado caused minor shingle damage to one single family home along Joe Kennedy Road, while also snapping and uprooting trees before lifting along a hunting road north of Joe Kennedy Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyThe tornado archive for Louisiana, 2021Warnings in Louisiana, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941502.